Alert archive / Indiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 503, NWS Louisville, KY

August 16, 2012Crawford County, Dubois County, Orange County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Aug 16, 2012, 6:45 PM EDT for Crawford County, Dubois County, Orange County, Indiana. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2012, 6:45 PM EDT (22:45 UTC)
Expired
Aug 16, 2012, 7:30 PM EDT
In force
45 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Crawford County, IN, Dubois County, IN, Orange County, IN

What was reported inside it

TimeReportWhereRemark
Aug 16, 7:15 PM EDTTSTM WND DMG2 N Orleans, INSPOTTER ESTIMATED 50-60 MPH WIND GUSTS AND REPORTED SEVERAL 1.5 - 2 INCH LIMBS DOWN ON ROADS. HEAVY RAIN AND CLOUD-TO-GROUND LIGHTNING AS WELL.
Aug 16, 7:25 PM EDTTSTM WND DMGHaysville, INTREE REPORTED DOWN ACROSS HWY. 231 NEAR HAYESVILLE.
Aug 16, 7:30 PM EDTTSTM WND DMGDubois, INTREES REPORTED DOWN IN TOWN OF DUBOIS. FIRE DEPARTMENT ESTIMATES 50 MPH WINDS.
Aug 16, 7:30 PM EDTHAIL 0.5Ireland, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 4:27 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
817 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

248 
WUUS53 KLMK 162245
SVRLMK
INC025-037-117-162330-
/O.NEW.KLMK.SV.W.0503.120816T2245Z-120816T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
645 PM EDT THU AUG 16 2012

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA...
  DUBOIS COUNTY IN SOUTH CENTRAL INDIANA...
  ORANGE COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 730 PM EDT

* AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 19 MILES NORTHWEST OF BONDS TO 14 MILES NORTHWEST OF
  PORTERSVILLE TO 38 MILES WEST OF MILLERSPORT...MOVING SOUTHEAST AT
  40 MPH.

* SEVERE THUNDERSTORMS WILL ALSO IMPACT...
  PAOLI...
  JASPER...
  PORTERSVILLE...
  SCARLET AND BONDS...
  THALES AND HINDOSTAN...
  WEST BADEN SPRINGS AND PROSPECT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE.

&&

LAT...LON 3851 8707 3851 8698 3849 8695 3851 8694
      3850 8688 3853 8684 3853 8669 3869 8668
      3868 8631 3855 8631 3829 8668 3825 8668
      3825 8679 3820 8680 3820 8702 3821 8708
TIME...MOT...LOC 2244Z 312DEG 33KT 3890 8679 3863 8715
          3841 8772
WIND...HAIL 60MPH <.50IN

$$

RAS
1 follow-up statement
691 
WWUS53 KLMK 162304
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
704 PM EDT THU AUG 16 2012

INC025-037-117-162330-
/O.CON.KLMK.SV.W.0503.000000T0000Z-120816T2330Z/
ORANGE IN-CRAWFORD IN-DUBOIS IN-
704 PM EDT THU AUG 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR DUBOIS...NORTHWESTERN CRAWFORD AND ORANGE COUNTIES...

AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 8 MILES NORTH OF BONDS TO PORTERSVILLE TO
PRINCETON...MOVING SOUTHEAST AT 40 MPH.

THE MOST DANGEROUS PART OF THIS LINE OF STORMS WAS LOCATED JUST 
NORTHWEST OF PORTERSVILLE. DESTRUCTIVE WINDS OF 70 MPH ARE 
POSSIBLE...ESPECIALLY ACROSS NORTHERN DUBOIS COUNTY AS THESE 
THUNDERSTORMS MOVE THROUGH. 

* SEVERE THUNDERSTORMS WILL ALSO IMPACT...
  PAOLI...
  JASPER...
  SCARLET AND BONDS...
  THALES AND HINDOSTAN...
  WEST BADEN SPRINGS AND PROSPECT...
  ORLEANS AND LEIPSIC...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIDESPREAD WIND DAMAGE IS EXPECTED. WINDS MAY KNOCK DOWN TREES AND
POWER LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW!

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! STAY AWAY FROM WINDOWS.

&&

LAT...LON 3851 8707 3851 8698 3849 8695 3851 8694
      3850 8688 3853 8684 3853 8669 3869 8668
      3868 8631 3855 8631 3829 8668 3825 8668
      3825 8679 3820 8680 3820 8702 3821 8708
TIME...MOT...LOC 2303Z 312DEG 33KT 3878 8662 3851 8698
          3829 8755
WIND...HAIL 70MPH <.50IN

$$

RAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 5:05 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 16, 5:05 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
505 PM EDT THU AUG 16 2012

.Forecast Update...
Issued at 503 PM EDT Thu Aug 16 2012

Updated the forecast to include Severe T-storm Watch 583 for
southern Indiana and some counties in west central Kentucky.
Numerous t-storms have developed over portions of central Indiana,
Illinois, and Missouri along and ahead of a cold front.  A sfc low
pressure along the front was located near St. Louis as of 20Z.
These features and convection are expected to move eastward this
evening with strong to severe storms expected over southern Indiana
and portions of west central Kentucky this evening.  General model
consensus is that storms over our region will be fueled mainly by
heating and instability that has built up during the day.  The best
dynamic forcing with this system should remain to our north.  Thus,
storm strength should decrease after sunset and especially after
midnight tonight as storms enter central Kentucky.  Until then,
storms entering northern and western portions of our area will pose
mainly a damaging wind threat.  Hail...cloud-to-ground
lightning...and localized heavy rainfall will be secondary threats.

&&

.Short Term (Tonight through Friday night)...
Issued at 310 PM EDT Thu Aug 16 2012

Convection has fired up along and ahead of the vigorous cold front
currently draped from the Great Lakes region southwestward into
Missouri. Radar imagery depicted some pop-up showers and
thunderstorms attempting to develop north and west of the forecast
area border but as they approach southern Indiana and Kentucky,
storms have been disintegrating. SPC's Mesoscale Analysis page shows
a cap still in place along the Ohio River and the tongue of moisture
assisting in storm development is just now slowly advecting into the
area west of I-65. Therefore, timing for convection impacting
southern Indiana and north-central Kentucky looks on track similar
to previous forecasts. A narrow window of opportunity exists this
evening for storms to become strong and possibly severe but once the
sun sets and we lose daytime heating, the intensity dial on storms
will be turned back down. Additionally, as the current convection
continues to traverse southward, it is moving farther away from good
upper-level support. Showers with embedded thunder associated with
the fropa will continue to trek across central Kentucky in the
overnight hours. On Friday, another narrow window exists for showers
to redevelop into thunderstorms across the southeastern portions of
the forecast area in the afternoon hours. By tomorrow evening, the
precip should be moving out of central Kentucky completely, leaving
partly cloudy skies and cooler temperatures behind across the Ohio
Valley.

As already alluded to, temperatures will be noticeably cooler
tomorrow. Morning lows on Friday will start out in the 60s but
should only reach the upper 70s to low 80s by the peak of the day.
Once clouds clear out and radiational cooling takes over, overnight
lows Friday into Saturday morning will bottom out in the upper 50s
to lower 60s with much drier air in place.

.Long Term (Saturday through Thursday)...
Issued at 300 PM EDT Thu Aug 16 2012

Look for a mean upper ridge over the Intermountain West, with a
broad trofiness from the Rockies to the East Coast throughout the
long-term forecast period. The most fall-like conditions will occur
this weekend as the closed upper low over Hudson Bay slowly lifts
out, and before the Canadian air mass at the surface has a chance to
modify. Look for dry conditions this weekend, as diurnal showers
under the cold pool aloft should remain to our north, while the
front and its associated moisture remain suppressed to the south.

NAM continues to run several degrees warmer than the GFS, especially
with max temps over the weekend. Believe that the shallow cool air
mass behind the front is handled better by the GFS in this case, so
the forecast is maybe a degree or two warmer than GFS MOS.

Pattern aloft will gradually flatten out early next week, with
continued dry conditions and temperatures gradually recovering to
near normal. Could see an upper-level disturbance sweep through the
Ohio Valley on Wednesday, but this system will be too
moisture-starved to trigger any precip.

&&

.Aviation (18Z TAF issuance)...
Issued at 110 PM EDT Thur Aug 16 2012

VFR conditions should prevail for the remainder of the afternoon
until chances increase for showers and thunderstorms this evening.
Cloud coverage, especially in the mid and upper levels, will also
increase throughout the day from northwest to southeast. A vigorous
cold front is making its way toward the Ohio Valley with convection
firing up along and ahead of it. However, models have been
struggling to depict how this system will evolve. Best guess at the
moment is that as the moist, unstable air continues to pool into the
Ohio Valley, strong to isolated severe thunderstorms could be
possible primarily near and north of SDF. These storms will weaken
as the sun sets but precipitation chances will continue to
overspread central Kentucky through the overnight hours. LEX and BWG
are anticipated to be impacted later tonight with mainly shower
activity but lightning cannot be ruled out.

Impacts to aviation interests near and north of the Ohio River could
generally come in the form of gusty winds, small hail, and lightning
this evening with reduced visibilities occurring in and around
thunderstorms. As the front traverses southeastward through Friday,
clouds may still linger around area terminals behind the front but
VFR conditions are anticipated to rule again otherwise.
Southwesterly winds at the surface starting out the TAF period at
all terminals will shift from out of the northwest with the fropa.
The timing looks to occur at SDF around 06Z and on Friday morning at
BWG and LEX.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Update...........AMS
Short Term.......LG
Long Term........RAS
Aviation.........LG
Hazardous weather outlook, Aug 16, 4:52 PM EDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
452 PM EDT THU AUG 16 2012

KYZ027>043-045>049-053>057-061>067-070>078-081-082-180000-
GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-OLDHAM KY-TRIMBLE KY-
HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY-SPENCER KY-
ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-
WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-
BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-
GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
452 PM EDT THU AUG 16 2012 /352 PM CDT THU AUG 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO
CENTRAL KENTUCKY LATE THIS EVENING AND CONTINUE THROUGH THE
OVERNIGHT HOURS. A FEW STORMS ACROSS NORTH CENTRAL AND WEST
CENTRAL KENTUCKY MAY BE STRONG WITH A RISK OF SMALL HAIL AND
LOCALIZED STRONG WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE ACROSS AREAS ALONG
AND SOUTHEAST OF THE BLUEGRASS PARKWAY ON FRIDAY. CLOUD TO GROUND
LIGHTNING MAY ACCOMPANY ANY STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT STRONG WIND GUSTS...DAMAGING
WINDS...AND HAIL TO THE NATIONAL WEATHER SERVICE EITHER THROUGH
THE SPOTTER HOTLINE...FACEBOOK...TWITTER...OR E-SPOTTER.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT
HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE).

INZ076>079-083-084-089>092-KYZ023>026-180000-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...BEAVER DAM
452 PM EDT THU AUG 16 2012 /352 PM CDT THU AUG 16 2012/

...SEVERE THUNDERSTORM WATCH 583 IN EFFECT UNTIL MIDNIGHT EDT /11 PM
CDT/ TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND NORTH CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO MOVE INTO
SOUTHERN INDIANA AND PORTIONS OF NORTH CENTRAL KENTUCKY PRIMARILY
WEST OF INTERSTATE 65 THIS EVENING. SOME OF THESE STORMS COULD BE
STRONG TO SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT.
SECONDARY THREATS WILL BE HAIL...CLOUD-TO-GROUND LIGHTNING...AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE ACROSS AREAS ALONG
AND SOUTHEAST OF THE BLUEGRASS PARKWAY ON FRIDAY. CLOUD TO GROUND
LIGHTNING MAY ACCOMPANY ANY STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT STRONG WIND GUSTS...DAMAGING
WINDS...AND HAIL TO THE NATIONAL WEATHER SERVICE EITHER THROUGH
THE SPOTTER HOTLINE...FACEBOOK...TWITTER...OR E-SPOTTER.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT
HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE).

JSD/LG/AMS

In the hours before

Special weather statement, Aug 16, 6:32 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
632 PM EDT THU AUG 16 2012

INC037-117-175-162330-
WASHINGTON IN-ORANGE IN-DUBOIS IN-
632 PM EDT THU AUG 16 2012

...SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND FREQUENT LIGHTNING
APPROACHING...

AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES NORTHWEST
OF BEDFORD TO 38 MILES WEST OF WINSLOW...AND MOVING SOUTHEAST AT 40
MPH.

THESE STORMS WILL REACH NORTHERN SECTIONS OF DUBOIS...ORANGE...AND
WASHINGTON COUNTIES SHORTLY AFTER 7 PM. DAMAGING WINDS IN EXCESS OF
60 MPH AND FREQUENT LIGHTNING WILL LIKELY ACCOMPANY THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  PAOLI...
  SALEM...
  JASPER...
  SCARLET AND BONDS...
  HINDOSTAN AND IRELAND...
  DUBOIS CROSSROADS AND PROSPECT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS WITH THESE STORMS CAN TOPPLE WEAKLY ROOTED TREES...AND
DOWN POWER LINES. TAKE PRECAUTIONS NOW TO SECURE TRASH CANS...LAWN
FURNITURE AND OTHER LOOSE OUTDOOR OBJECTS. MOTORISTS IN HIGH PROFILE
VEHICLES SHOULD USE CAUTION.

&&

LAT...LON 3851 8707 3849 8695 3853 8684 3853 8669
      3869 8668 3869 8632 3876 8629 3878 8620
      3875 8590 3858 8588 3858 8585 3855 8585
      3850 8589 3849 8600 3842 8600 3840 8668
      3825 8668 3825 8679 3820 8680 3821 8707
TIME...MOT...LOC 2229Z 293DEG 35KT 3908 8683 3856 8781

RAS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:32 PM EDTSpecial Weather StatementLMKDubois, Orange, Washington58 min
Aug 16, 7:18 PM EDTSevere Thunderstorm WarningLMKCrawford, Dubois, Harrison, Orange, Perry, Washington62 min
Aug 16, 7:31 PM EDTSevere Thunderstorm WarningLMKScott, Washington29 min
Aug 16, 7:54 PM EDTSevere Thunderstorm WarningLMKClark, Scott, Washington46 min
Aug 16, 7:56 PM EDTSevere Thunderstorm WarningLMKCrawford, Floyd, Harrison29 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.